Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 18, 2018, 6:22 PM CDT for Ohio County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 6:22 PM CDT (23:22 UTC)
- Expired
- May 18, 2018, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Ohio County, KY
The radar
The Ft Campbell radar (KHPX), 77 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:25 PM CDT | FLASH FLOOD | 4 Wsw Centertown, KY | STATE ROAD 69 WAS FLOODED NEAR MATANZAS ROAD. |
| May 18, 7:15 PM CDT | FLASH FLOOD | 4 Wsw Centertown, KY | FLOOD WATERS HAD ENTERED 4 HOUSES IN THE 1100 BLOCK OF STATE ROUTE 69 JUST SOUTH OF MATANZAS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WGUS53 KLMK 182322
FFWLMK
KYC183-190215-
/O.NEW.KLMK.FF.W.0019.180518T2322Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
622 PM CDT FRI MAY 18 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Western Ohio County in central Kentucky...
* Until 915 PM CDT
* At 621 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Excessive runoff from heavy
rainfall will cause flooding of small creeks and streams, country
roads, farmland, and other low lying spots.
* Some locations that will experience flooding include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Taffy,
Nineteen, Scottown, Matanzas and Buford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
3749 8712 3748 8711 3755 8705 3763 8695
3762 8692 3765 8688 3724 8690 3725 8695
3726 8696 3726 8697 3727 8698 3732 8699
3736 8703 3737 8707 3733 8711 3734 8714
$$
MJ2 follow-up statements
701
WGUS73 KLMK 190048
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
748 PM CDT FRI MAY 18 2018
KYC183-190215-
/O.CON.KLMK.FF.W.0019.000000T0000Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
748 PM CDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
WESTERN OHIO COUNTY...
At 746 PM CDT, Doppler radar indicated light to moderate rain
continuing across the warning area. Additional showers and
thunderstorms with heavy rainfall were moving northward out of
Muhlenberg county and will move across Ohio county over the next 60
to 90 minutes. Excessive runoff from heavy rainfall will cause
flooding of small creeks and streams, country roads, farmland, and
other low lying spots.
Some locations that will experience flooding include...
Hartford, Beaver Dam, Centertown, Mchenry, Rockport, Taffy, Nineteen,
Scottown, Matanzas and Buford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
3749 8712 3748 8711 3755 8705 3763 8695
3762 8692 3765 8688 3724 8690 3725 8695
3726 8696 3726 8697 3727 8698 3732 8699
3736 8703 3737 8707 3733 8711 3734 8714
$$
MJ772
WGUS73 KLMK 190207
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
907 PM CDT FRI MAY 18 2018
KYC183-190216-
/O.EXP.KLMK.FF.W.0019.000000T0000Z-180519T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ohio KY-
907 PM CDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING FOR WESTERN OHIO COUNTY WILL EXPIRE AT 915
PM CDT...
Light to moderate rainfall will continue over western Ohio county
for the next hour or so. However, the threat of flash flooding has
ended. Area creeks, streams, and poor drainage areas will likely
experience high water for the next hour or so before slowly receding
overnight.
LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
3749 8712 3748 8711 3755 8705 3763 8695
3762 8692 3765 8688 3724 8690 3725 8695
3726 8696 3726 8697 3727 8698 3732 8699
3736 8703 3737 8707 3733 8711 3734 8714
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:12 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 18, 2:12 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Louisville KY 312 PM EDT Fri May 18 2018 .Short Term...(This evening through Saturday) Issued at 309 PM EDT Fri May 18 2018 ...Localized Heavy Rainfall Possible Again This Evening... The weakly defined warm front is now sitting across central KY and will continue to slowly lift north as the driving upper disturbance pivots into the Wabash River Valley. The warm front was essentially caused by differential heating as substantial clearing has occurred across southern and central portions of KY. As a result, 1000-1500 J/KG of CAPE have developed in a very moist airmass. Seeing a nice upward trend in shower and storm coverage over the past hour or two as a result of the increased instability and convergence along and south of the boundary. This will all lift north toward the Ohio River over the next few hours, with perhaps some more widespread clustering of storms pushing NE into the Bluegrass region toward sunset. Given a tall/skinny CAPE profile evident on soundings, precipitable water values around 1.7 inches through the column, and relatively slow storm movement heavy rainers are again a possibility this afternoon and this evening. Don't think we'll see any widespread problems, but isolated flood problems are possible where training of thunderstorms occurs, and in spots that have seen more rainfall in recent days. At this point, the best chances for the heaviest rains this evening will be east of I-65 and along and north of I-64. Coverage will be in the "numerous" range, but some spots could see localized amounts higher than 1 to 2 inches, while other spots stay mostly dry, much like we've seen over the past few days. Shortly after sunset, will to watch another area of enhanced coverage right along the western fringes of our CWA as another vort lobe associated with the parent upper low swings into the area. The same scenario will apply with this cluster, where locally heavy rainfall may be possible. Otherwise, the rest of the overnight period after Midnight should be mostly dry with low temperatures in the mid to upper 60s. The closed upper low centered just to our NW on Saturday morning, will then lift through the area as an open wave. This should spark additional scattered to numerous showers and thunderstorms as it does so. There is a chance that some of our SW counties could see some clearing late in the day which could bring their highs to the low 80s. Elsewhere, most everyone should stay in the upper 70s. && .Long Term...(Saturday night through Friday) Issued at 225 PM EDT Fri May 18 2018 A cold front will slide southeastward into the Ohio Valley over the weekend and then lay out east-west and become a wavy quasi- stationary front in the region through early next week. As this front interacts with the warm, moist atmosphere behind Atlantic ridging, scattered convection, primarily diurnal, will remain in the forecast for the next several days. By Wednesday night through Thursday night we'll have slightly better chances of dry weather as a small dome of Canadian high pressure drops southward out of the Great Lakes. Temperatures won't change much from day to day in this stubborn pattern, with highs generally in the 80s and lows in the 60s. && .Aviation...(18Z TAF Issuance) Issued at 146 PM EDT Fri May 18 2018 A weak, but moisture laden low pressure system will pivot through the area this afternoon and tonight. Then, a stronger disturbance will rotate through on Saturday. These features will provide the focus for rounds of showers and thunderstorms through this TAF cycle. In addition, ceilings will likely range from fuel-alternate MVFR up through VFR at times. Visibilities are expected to stay VFR outside of any shower or storm, where brief IFR visibilities are possible. The best timing for afternoon/evening showers and storms will be from now until 6 or 7 PM tonight. Will keep VCSH in for much of the night, then another round of showers and storms is expected late in the TAF period on Saturday. The best timing for low ceilings will be the few hours on either side of dawn on Saturday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...13 Aviation...BJS
Hazardous weather outlook, May 18, 2:32 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 332 PM EDT Fri May 18 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 332 PM EDT Fri May 18 2018 /232 PM CDT Fri May 18 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Numerous heavy rain showers and scattered thunderstorms are expected through this evening. Any storm will be capable of producing brief heavy rain, locally gusty winds, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered thunderstorms will be possible each day, mainly in the afternoons and evenings. Heavy rainfall and locally gusty winds are possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any flooded roads or creeks as well as stronger wind gusts. BJS
In the hours before
Special weather statement, May 18, 4:43 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
443 PM CDT FRI MAY 18 2018
KYZ023-024-026-027-061-182245-
Grayson-Butler-Hancock-Ohio-Breckinridge-
443 PM CDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HANCOCK...
NORTHEASTERN BUTLER...WESTERN GRAYSON...SOUTHWESTERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...
At 443 PM CDT, a strong thunderstorm was located near Morgantown,
moving north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Casey, Lee, Caneyville, Fordsville, Woodbury, Mcquady, Steff,
Aberdeen, Shreve and Flint Springs.
LAT...LON 3767 8682 3768 8683 3775 8652 3732 8646
3732 8647 3728 8645 3721 8644 3718 8659
3718 8662 3717 8665 3766 8684
TIME...MOT...LOC 2143Z 166DEG 19KT 3727 8657
MJSpecial weather statement, May 18, 4:58 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
558 PM EDT FRI MAY 18 2018
KYZ056-067-182230-
Lincoln-Garrard-
558 PM EDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTH CENTRAL
GARRARD COUNTIES...
At 557 PM EDT, a strong thunderstorm was located 7 miles west of Bee
Lick, moving north at 20 mph.
Winds in excess of 30 mph, pea size hail, and torrential rainfall
are possible with this storm.
Locations impacted include...
Stanford, Crab Orchard, South Fork, Boneyville, Kings Mountain,
Jumbo, Ottenheim, Broughtentown, Preachersville and Rowland.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8441 3748 8445 3733 8450 3735 8456
3729 8466 3730 8471 3736 8472 3736 8473
3737 8475 3761 8469 3749 8440
TIME...MOT...LOC 2157Z 201DEG 20KT 3736 8463
EERLocal storm report, May 18, 5:02 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 4 S LEXINGTON 37.99N 84.49W
05/18/2018 FAYETTE KY BROADCAST MEDIA
WATER FLOWING OVER THE ROAD AT TATES CREEK
ROAD AND GAINESWAY DRIVE.
&&Local storm report, May 18, 5:24 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD 2 SSE LEXINGTON 38.02N 84.48W
05/18/2018 FAYETTE KY BROADCAST MEDIA
WATER FLOWING OVER THE ROAD NEAR CHINOE ROAD
AND COCHRAN ROAD.
&&Special weather statement, May 18, 5:59 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
659 PM EDT FRI MAY 18 2018
KYZ048-049-056-057-182345-
Jessamine-Clark-Madison-Garrard-
659 PM EDT FRI MAY 18 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GARRARD...
SOUTHWESTERN CLARK...SOUTHEASTERN JESSAMINE AND MADISON COUNTIES...
At 659 PM EDT, strong thunderstorms were clustered 7 miles northwest
of Boone, moving north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Richmond, Mccreary, Berea, Peytontown, Valley View, Jackson Ferry,
Buggytown, Stone, Buckeye and Pollard.
LAT...LON 3757 8414 3755 8418 3753 8432 3754 8435
3753 8435 3751 8449 3755 8455 3785 8455
3787 8444 3785 8443 3787 8441 3785 8438
3786 8437 3789 8438 3788 8434 3789 8434
3792 8420 3765 8412 3764 8413 3757 8409
TIME...MOT...LOC 2259Z 181DEG 19KT 3758 8444
MJLocal storm report, May 18, 6:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 6 S LEXINGTON 37.96N 84.50W
05/18/2018 FAYETTE KY BROADCAST MEDIA
FLOODING AT VETERANS PARK. WEST HICKMAN
CREEK RISING QUICKLY.
&&The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:46 PM CDT | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Harrison, Scott | 119 min |
| May 18, 3:47 PM CDT | Flash Flood Warning | LMK | Nicholas | 102 min |
| May 18, 3:49 PM CDT | Areal Flood Advisory | LMK | Jefferson, Oldham, Shelby, Spencer, Trimble | 117 min |
| May 18, 4:05 PM CDT | Special Weather Statement | LMK | Green, Larue | 25 min |
| May 18, 4:28 PM CDT | Flash Flood Warning | LMK | Clark | 58 min |
| May 18, 4:43 PM CDT | Special Weather Statement | LMK | Ohio | 62 min |
| May 18, 4:45 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Butler, Grayson, Hancock, Ohio | 76 min |
| May 18, 4:49 PM CDT | Areal Flood Advisory | LMK | Clark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more | 116 min |
| May 18, 4:57 PM CDT | Flash Flood Warning | LMK | Fayette | 2 hr |
| May 18, 4:58 PM CDT | Special Weather Statement | LMK | Lincoln | 32 min |
| May 18, 5:25 PM CDT | Areal Flood Advisory | LMK | Anderson, Franklin, Garrard, Henry, Jessamine, Mercer and 6 more | 3 hr |
| May 18, 5:38 PM CDT | Areal Flood Advisory | LMK | Ohio | 2 hr |
| May 18, 5:42 PM CDT | Areal Flood Advisory | LMK | Garrard, Jessamine, Lincoln, Madison | 2 hr |
| May 18, 5:59 PM CDT | Special Weather Statement | LMK | Garrard, Madison | 46 min |
| May 18, 6:39 PM CDT | Areal Flood Advisory | LMK | Clark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more | 3 hr |
| May 18, 6:47 PM CDT | Flash Flood Warning | LMK | Fayette | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.